Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 31, 2009, 9:59 PM CDT for George County, Stone County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2009, 9:59 PM CDT (02:59 UTC)
- Expired
- Mar 31, 2009, 10:33 PM CDT
- In force
- 34 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties George County, MS, Stone County, MS
The radar
The Mobile radar (KMOB), 70 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1781 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- -0.9
- Supercell composite
- -3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 010259
SVRMOB
MSC039-131-010345-
/O.NEW.KMOB.SV.W.0085.090401T0259Z-090401T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
959 PM CDT TUE MAR 31 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...
EASTERN STONE COUNTY IN SOUTHEAST MISSISSIPPI...
* UNTIL 1045 PM CDT
* AT 954 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE ALONG A LINE
EXTENDING FROM WHITES CROSSING TO MCHENRY...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RAMSEY SPRINGS BY 1020 PM CDT...
BEATRICE BY 1025 PM CDT...
BENNDALE BY 1030 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3068 8926 3091 8907 3092 8871 3074 8872
3073 8886 3068 8887
TIME...MOT...LOC 0259Z 267DEG 22KT 3084 8902 3069 8914
$$2 follow-up statements
000
WWUS54 KMOB 010320
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1020 PM CDT TUE MAR 31 2009
MSC039-131-010345-
/O.CON.KMOB.SV.W.0085.000000T0000Z-090401T0345Z/
GEORGE MS-STONE MS-
1019 PM CDT TUE MAR 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN STONE AND SOUTHWESTERN GEORGE COUNTIES...
AT 1017 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF RAMSEY SPRINGS TO BEATRICE...OR ALONG
A LINE EXTENDING FROM 13 MILES EAST OF WIGGINS TO 13 MILES SOUTHEAST
OF WIGGINS...MOVING EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RAMSEY SPRINGS AND BEATRICE BY 1025 PM CDT...
BENNDALE BY 1035 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3069 8905 3091 8896 3092 8871 3074 8872
3073 8886 3068 8887
TIME...MOT...LOC 0319Z 267DEG 22KT 3087 8891 3070 8900
$$000
WWUS54 KMOB 010333
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1033 PM CDT TUE MAR 31 2009
MSC039-131-010344-
/O.CAN.KMOB.SV.W.0085.000000T0000Z-090401T0345Z/
GEORGE MS-STONE MS-
1034 PM CDT TUE MAR 31 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STONE AND SOUTHWESTERN
GEORGE COUNTIES IS CANCELLED...
LAT...LON 3069 8905 3091 8896 3092 8871 3074 8872
3073 8886 3068 8887
TIME...MOT...LOC 0334Z 267DEG 22KT 3087 8880 3070 8889
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:44 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, Mar 31, 3:44 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT TUE MAR 31 2009
.SHORT TERM [TONIGHT THROUGH THURSDAY NIGHT]...SOME AREAS WILL
CONTINUE TO EXPERIENCE FLOODING NEAR RIVERS...STREAMS AND LOW LYING
AREAS IN SOUTHEAST MISSISSIPPI...SOUTHERN ALABAMA AND THE WESTERN
FLORIDA PANHANDLE THROUGH TONIGHT. FLOODWATERS ON SEVERAL RIVERS
CONTINUE HIGH BUT FOR THE MOST PART ARE IN RECESSION. MODERATE TO
MAJOR FLOODING IS OCCURRING ON SEVERAL RIVERS IN SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
MORE RAIN EXPECTED BUT FURTHER SOUTH AND EAST. FOR THE LATEST
INFORMATION ON RIVER CONDITIONS AND FORECASTS...REFER TO THE
ADVANCED HYDROLOGIC PREDICTION SERVICE (AHPS) WEB SITE:
AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=MOB
OTHERWISE...IN THE SHORT TERM A FRONT WILL APPROACH THE MISSISSIPPI
VALLEY TONIGHT AS A WAVE FORMS ALONG IT. IT IS NOW LOCATED IN
SOUTHEAST TEXAS AND BOOKING A PATH OF THIS WAVE APPEARS TO TAKE A
TRACK THAT IS EVEN CLOSER TO THE BEACH THAN THE NUMBERS OF THE LAST
SEVERAL RUNS. AS THIS FEATURE MOVES TOWARD US...A WARM FRONT WILL
MOVE NORTH OVER THE FLORIDA PENINSULA WHICH WILL DESTABILIZE THE
ATMOSPHERE THIS EVENING AND PRODUCE SHOWERS AND THUNDERSTORMS. THE
LOW WILL MOVE NEAR SABINE PASS PAST LAKE CHARLES AND ALONG THE COAST
AS IT PASSES OVER US WITH A COLD FRONT. AN ORGANIZED SQUALL LINE
WILL DEVELOP JUST AHEAD OF THE FRONT MOVING ACROSS THE AREA THIS
EVENING. WHAT WE SEE IN SOUNDINGS...DEEP LAYERS OF HIGH HUMIDITY AIR
INTERSPERSED WITH DRY SLOTS MIDLEVELS OR LOW TO MID LEVELS. THE DRY
LAYERS WILL EFFECT FORMATION OF DOWNDRAFTS WHICH WILL TRANSPORT
HIGHER MOMENTUM AIR FROM ALOFT BRINGING THREAT OF THUNDERSTORM
DOWNBURSTS.
WE ARE CONTINUING WITH THE HPC FORECAST. HPC HAS BEEN PRETTY
CONSISTENT THE LAST FEW CYCLES. TO OUR WEST WE ARE LOOKING AT 1 TO 2
INCHES WITH LOCAL AMOUNTS UP TO 4 INCHES OVER APPROXIMATELY 24
HOURS. FURTHER EAST...ADD AN INCH TO THOSE FIGURES. RAINMAKING IS
INHERENT IN WHAT WE SEE IN SOUNDINGS...DEEP LAYERS OF HIGH HUMIDITY
AIR INTERSPERSED WITH DRY SLOTS MIDLEVELS OR LOW TO MID LEVELS.
SURFACE MOISTURE FLUX CONVERGENCE WILL FIRE THINGS UP ON THE STORM
SCALE. WITH ANTECEDENT SOIL CONDITIONS BEING WHAT THEY ARE...THE
FLOOD SITUATION IS MUCH MORE DELICATE. SATURATED SOIL FROM ALL THE
RAIN RECEIVED BETWEEN WEDNESDAY NIGHT AND SATURDAY WILL MINIMIZE
PERCOLATION OF WATER INTO THE WEATHERING ZONE OF THE EARTH.
THEREFORE WE HAVE A RISK OF INCREASED RUNOFF AS A POSSIBILITY WITH
REPEATED RISK OF FLOODING. THE GFS WAS BRINGING THE RAINFALL
BULLSEYE PROGRESSIVELY FURTHER OUT OVER THE GULF AND THE PHYSICAL
MODEL IS FORECASTING 3 TO 5 INCHES PER 6 HOURS.
FURTHER INLAND OVER SOUTHWEST ALABAMA AND INTO SOUTHEAST MISSISSIPPI
THE RAIN TOTALS ARE CONSIDERABLY LESS WITH EVENT AVERAGES OF LESS
THAN AN INCH AND LOCALIZED TOTALS UP TO AROUND 2 INCHES.
LONG TERM...[FRIDAY THROUGH MONDAY]...STAYED WITH PREVIOUS SHIFT
OUTPUT ON EXTENDED RANGE FORECAST.
IT IS INDEED A PLEASURE TO THANK WFO TAE...LIX...JAN AND BMX FOR
COORDINATION WITH US ON OUR BOUNDARIES.
&&
.MARINE...A COLD FRONT WILL MOVE ACROSS THE MARINE AREA LATE
TONIGHT. AHEAD OF THE FRONT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH A FEW STORMS BECOMING STRONG TO
SEVERE THROUGH LATE THIS EVENING. A SEVERE THUNDERSTORM WATCH FOR
THE COASTAL WATERS OUT TO 20 NM CONTINUES UNTIL 700 PM THIS EVENING.
A MODERATE TO STRONG OFFSHORE FLOW CAN BE EXPECTED IN THE WAKE OF
THE FRONT THROUGH WEDNESDAY MORNING BECOMING EAST THEN SOUTHEAST AND
BUILDING LATE WEDNESDAY THROUGH THURSDAY EVENING IN ADVANCE OF
ANOTHER COLD FRONT APPROACHING FROM THE WEST. THE SECOND COLD FRONT
IS EXPECTED TO MOVE ACROSS THE MARINE AREA EARLY FRIDAY MORNING
GIVING WAY TO A LIGHT TO MODERATE OFFSHORE FLOW THROUGH EARLY
SATURDAY. /32
&&
/77
.FIRE WEATHER...WET. WILDFIRE RISK MINIMAL.
/77
&&
.HYDROLOGY...
ALABAMA DRAINAGE BASINS...
ALABAMA RIVER AT CLAIBORNE LOCK NEAR PEAK...TO REMAIN SO FOR THE
NEXT SEVERAL DAYS. FALLING TREND DOWNSTREAM AT MILLERS FERRY.
CONECUH RIVER BREWTON CONTINUES TO RISE VERY SLOWLY WITH INCREASED
RISE EXPECTED TO CREST NEAR FLOOD STAGE WEDNESDAY.
FLORIDA DRAINAGE BASINS...
ESCAMBIA RIVER AT CENTURY HAS FALLEN SLIGHTLY SINCE
YESTERDAY TO REMAIN NEAR ITS CURRENT STAGE FOR THE NEXT FEW DAYS.
SHOAL RIVER...CRESTVIEW IS EXPECTED TO BRIEFLY FALL BELOW FLOOD
STAGE BUT WILL RISE ABOVE FLOOD WITH THIS NEXT RAIN EVENT.
BLACKWATER RIVER...BAKER TO RISE ABOVE FLOOD WITH THIS NEXT
RAIN EVENT. MINOR FLOODING.
BIG COLDWATER RIVER...MILTON RISING TO NEAR FLOOD WITH THIS NEXT
RAIN.
PERDIDO RIVER...BARRINEAU PARK TO RISE ABOVE FLOOD WITH NEXT RAIN
EVENT. MINOR FLOODING.
STYX RIVER ELSANOR TO RISE TO NEAR FLOOD WITH NEXT RAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 55 69 57 77 / 70 40 20 40
PENSACOLA 59 69 61 79 / 90 60 40 40
DESTIN 63 68 64 73 / 90 70 50 40
EVERGREEN 54 70 54 79 / 80 40 30 50
WAYNESBORO 49 71 51 77 / 60 20 05 50
CAMDEN 51 69 53 78 / 80 30 10 50
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
BUTLER...CONECUH...COVINGTON...CRENSHAW...ESCAMBIA...LOWER
BALDWIN...LOWER MOBILE...UPPER BALDWIN...AND UPPER MOBILE.
FL...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
MS...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
GEORGE...AND STONE.
GM...GM...SMALL CRAFT ADVISORY FROM 1 AM WEDNESDAY TO 1 PM WEDNESDAY
FOR THE FOLLOWING ZONES: WATERS FROM DESTIN TO PENSACOLA
FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
&&Hazardous weather outlook, Mar 31, 7:30 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 730 PM CDT TUE MAR 31 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-020100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 730 PM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TONIGHT AND WEDNESDAY. THE RISK OF FLASH FLOODING WILL CONTINUE ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH LATE THIS EVENING GIVEN THE POTENTIAL FOR ADDITIONAL HEAVY RAINS. THE HEAVIEST RAINS WILL DIMINISH IN COVERAGE AND INTENSITY AFTER MIDNIGHT. FLOODING WILL CONTINUE THROUGH WEDNESDAY FOR MANY AREA RIVERS GIVEN RECENT HEAVY RAINS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES. GUSTY ONSHORE WINDS OVER THE MARINE AREA WILL BECOME A MODERATE TO STRONG OFFSHORE WIND FLOW LATE TONIGHT IN THE WAKE OF THE COLD FRONT AND MAY RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH MID DAY WEDNESDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION ON THURSDAY ACCOMPANIED BY SCATTERED TO NUMEROUS THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE AREA THURSDAY INTO THURSDAY NIGHT. ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHEAST STATES ON SUNDAY AND BRING SCATTERED THUNDERSTORMS TO THE REGION. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE AREA DURING THIS PERIOD. STRONG WINDS OVER THE MARINE AREA MAY RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT THURSDAY INTO FRIDAY MORNING...AND ALSO ON SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER MAY ALSO BE NECESSARY ON THURSDAY AND AGAIN SATURDAY NIGHT INTO SUNDAY. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.
In the hours before
Local storm report, Mar 31, 6:34 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
634 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG MUNSON 30.86N 86.87W
03/31/2009 SANTA ROSA FL LAW ENFORCEMENT
TWO BUILDINGS RECEIVED DAMAGE IN MUNSON
&&
CULLENSpecial weather statement, Mar 31, 9:56 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 956 PM CDT TUE MAR 31 2009 MSZ078-079-010345- GEORGE-STONE- INCLUDING THE CITIES OF...LUCEDALE... 956 PM CDT TUE MAR 31 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GEORGE AND STONE COUNTIES... AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 3 MILES NORTHEAST OF WHITES CROSSING TO 3 MILES SOUTHWEST OF MCHENRY...MOVING NORTHEAST AT 30 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... WLOX TV STATION TOWER...WLOX TV STATION TOWER...BEATRICE AND RAMSEY SPRINGS THROUGH 1045 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:51 PM CDT | Severe Thunderstorm Warning | MOB | Stone | 39 min |
| Mar 31, 10:16 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.